Alert archive / Iowa / Flash Flood Warnings in 2022

Flash Flood Warning 14, NWS Quad Cities, IA

June 25, 2022Johnson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 25, 2022, 3:19 AM CDT for Johnson County, Iowa. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2022, 3:19 AM CDT (08:19 UTC)
Expired
Jun 25, 2022, 7:25 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:00 AM CDTFLASH FLOOD3 Ssw Elmira, IATHERE WAS ABOUT A 100 FOOT STRETCH OF THE HERBERT HOOVER HIGHWAY ON RAMP TO INTERSTATE 80 EASTBOUND WITH ABOUT 6 INCHES OF WATER OVER THE RAMP.
Jun 25, 7:00 AM CDTHEAVY RAIN 2.09Iowa City Municipality, IAASOS STATION KIOW IOWA CITY ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WGUS53 KDVN 250819
FFWDVN
IAC103-251400-
/O.NEW.KDVN.FF.W.0014.220625T0819Z-220625T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
319 AM CDT Sat Jun 25 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northern Johnson County in east central Iowa...

* Until 900 AM CDT.

* At 319 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Iowa City, Coralville, North Liberty, Solon, Tiffin, University 
  Heights and Swisher.

This includes the following highways...
	Interstate 380 between mile markers 1 and 11.
	Interstate 80 in Iowa between mile markers 233 and 251.

This includes the following streams and drainages...
  Knapp Creek, Big Slough, Iowa River, Wapsinonoc Creek, North 
  Branch Old Mans Creek, Clear Creek, Old Womans Creek, Sanders 
  Creek, Swisher Creek, Rapid Creek, Buffalo Creek, Buck Creek, 
  Snyder Creek, Rhine Creek, Ralston Creek, Jordan Creek, Turkey 
  Creek, Dirty Face Creek, Lingle Creek, Old Mans Creek, West 
  Hoosier Creek, South Hoosier Creek and Pechman Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4186 9163 4183 9147 4176 9141 4154 9142
      4154 9153 4164 9169 4172 9181 4186 9181
      4186 9173

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
3 follow-up statements
349 
WGUS73 KDVN 250927
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
427 AM CDT Sat Jun 25 2022

IAC103-251400-
/O.CON.KDVN.FF.W.0014.000000T0000Z-220625T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
427 AM CDT Sat Jun 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING 
FOR NORTHERN JOHNSON COUNTY...

At 427 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 6 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iowa City, Coralville, North Liberty, Solon, Tiffin, University 
  Heights, Swisher and Oxford.

This includes the following highways...
	Interstate 380 between mile markers 1 and 11.
	Interstate 80 in Iowa between mile markers 233 and 251.

This includes the following streams and drainages...
  Knapp Creek, Big Slough, Iowa River, Wapsinonoc Creek, North 
  Branch Old Mans Creek, Clear Creek, Old Womans Creek, Sanders 
  Creek, Swisher Creek, Rapid Creek, Buffalo Creek, Buck Creek, 
  Snyder Creek, Rhine Creek, Ralston Creek, Jordan Creek, Turkey 
  Creek, Dirty Face Creek, Lingle Creek, Old Mans Creek, West 
  Hoosier Creek, South Hoosier Creek and Pechman Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4186 9163 4183 9147 4176 9141 4154 9142
      4154 9153 4164 9169 4172 9181 4186 9181
      4186 9173

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
065 
WGUS73 KDVN 251157
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
657 AM CDT Sat Jun 25 2022

IAC103-251400-
/O.CON.KDVN.FF.W.0014.000000T0000Z-220625T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
657 AM CDT Sat Jun 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING 
FOR NORTHERN JOHNSON COUNTY...

At 657 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 5 and 7 inches of rain have 
fallen in the Lake Macbride and Solon areas. Flash flooding was 
reported earlier on the Herbert Hoover Highway on ramp to Interstate 
80.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Iowa City, Coralville, North Liberty, Solon, Tiffin, University 
  Heights, Swisher, Oxford, Hills, Shueyville, Oakdale, Lake 
  Macbride State Park.

This includes the following highways...
	Interstate 380 between mile markers 1 and 11.
	Interstate 80 in Iowa between mile markers 233 and 251.

This includes the following streams and drainages...
  Knapp Creek, Big Slough, Iowa River, Wapsinonoc Creek, North 
  Branch Old Mans Creek, Clear Creek, Old Womans Creek, Sanders 
  Creek, Swisher Creek, Rapid Creek, Buffalo Creek, Buck Creek, 
  Snyder Creek, Rhine Creek, Ralston Creek, Jordan Creek, Turkey 
  Creek, Dirty Face Creek, Lingle Creek, Old Mans Creek, West 
  Hoosier Creek, South Hoosier Creek and Pechman Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4186 9163 4183 9147 4176 9141 4154 9142
      4154 9153 4164 9169 4172 9181 4186 9181
      4186 9173

FLASH FLOOD...RADAR INDICATED

$$

RP Kinney
647 
WGUS73 KDVN 251225
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
725 AM CDT Sat Jun 25 2022

IAC103-251235-
/O.CAN.KDVN.FF.W.0014.000000T0000Z-220625T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson IA-
725 AM CDT Sat Jun 25 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN JOHNSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4186 9163 4183 9147 4176 9141 4154 9142
      4154 9153 4164 9169 4172 9181 4186 9181
      4186 9173

$$

RP Kinney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:14 AM CDT, 5 minutes earlier.

Area forecast discussion, Jun 25, 3:14 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
314 AM CDT Sat Jun 25 2022

.SYNOPSIS...
Issued at 314 AM CDT Sat Jun 25 2022

Thunderstorms with heavy rain continued to expand across portions
of eastern Iowa during the early morning hours. Through 3 am, the
heaviest rainfall amounts around 3 inches had occurred from Belle
Plaine, through Marengo, to North Liberty. Early morning
temperatures ranged from the mid 60s around Freeport, to the mid
70s in southeast Iowa.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 314 AM CDT Sat Jun 25 2022

Key messages:

1) Morning storms with heavy rain, then afternoon/evening
redevelopment.
2) Hot and humid today, especially south of Interstate 80.
3) Some potential for a few severe storms this afternoon and
evening, along and east of the Mississippi River

Today: Widespread thunderstorms will continue to push east this
morning, with the highest coverage along and north of Interstate
80. Thus far, the main threat is heavy rain and isolated flash
flooding. Max rainfall amounts of 3+ inches have fallen so far in
parts of Benton, Iowa, and Johnson Counties. Will continue to
watch closely for localized flash flood threat, particularly in
urban areas.

This afternoon, heat index values could approach 100 degrees along
and south of Interstate 80, depending on cloud cover. Cannot rule
out reaching advisory criteria in some places, but will defer to
day shift to re-evaluate.

By late afternoon, scattered storms are expected to fire along a
cold front near the Mississippi River. Latest CAMS favor storm
coverage near and east of the river, coincident with the SPC
marginal risk area. Right now, we're looking at a relatively low
risk of large hail and damaging winds.

.LONG TERM...(Sunday through Friday)
ISSUED AT 314 AM CDT Sat Jun 25 2022

Largely unchanged forecast for the period as a beautiful day Sunday
and Monday are still on track across the area.  After this the flow
turns to a more hot and humid pattern. Wednesday and Thursday
continue to show highs in the 90s ahead of a cold front.  This seems
to be a pattern as of late.  Cold front with milder temps, increase
in heat and humidity, then a front with pop chances. Guidance agrees
on the frontal passage sometime Friday.  This looks to be the next
best chance for pops in the extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 117 AM CDT Sat Jun 25 2022

An area of thunderstorms will continue to expand across the region
through the early morning hours, before pushing east after 15z.
MVFR vsbys will be common in storms, with brief periods of IFR in
the most intense rain. Afternoon storm redevelopment is expected,
but there are questions on location and timing, with some
indications that this may occur east of the Mississippi River. So
for now will leave afternoon storms out of TAFs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Gibbs
AVIATION...RP Kinney
Hazardous weather outlook, Jun 24, 3:43 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
343 PM CDT Fri Jun 24 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
343 PM CDT Fri Jun 24 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected tonight, especially late tonight. Some
storms could be strong heavy rain and small hail, especially west
of the Mississippi River.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered thunderstorms Saturday morning could produce some small
hail and heavy rain, but are expected to remain below severe
limits. Thunderstorms will likely redevelop Saturday afternoon and
evening. There is some potential for severe storms, with the main
threats being downburst winds and large hail.

Building heat and humidity Saturday will result in afternoon heat
index values in the 90s to around 100 degrees across the outlook
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Ervin

In the hours before

Special weather statement, Jun 25, 12:26 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1226 AM CDT Sat Jun 25 2022

IAZ051-052-063-064-250630-
Linn IA-Benton IA-Iowa IA-Johnson IA-
1226 AM CDT Sat Jun 25 2022

...Thunderstorms producing heavy rain will impact portions of
northwestern Johnson, southern Benton, southwestern Linn and Iowa
Counties through 130 AM CDT...

At 1223 AM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from near Toledo to 6 miles
south of Oxford.
Movement was east at 20 mph.

HAZARD...Heavy rain and lightning.

SOURCE...Radar indicated.

IMPACT...Minor flooding of low lying areas.

Strong thunderstorms will be near...
  Oxford around 1235 AM CDT.

Other locations in the path of these storms include Coralville,
Tiffin, North Liberty, Oakdale, Keystone, Iowa City and Van Horne.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 212 and 244.
 Interstate 380 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4210 9230 4211 9222 4190 9185 4186 9183
      4170 9149 4157 9198 4178 9230
TIME...MOT...LOC 0523Z 259DEG 18KT 4199 9251 4163 9183

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Jun 25, 1:30 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
130 AM CDT Sat Jun 25 2022

IAZ051-052-063-064-077-250730-
Linn IA-Benton IA-Iowa IA-Washington IA-Johnson IA-
130 AM CDT Sat Jun 25 2022

...Thunderstorms producing heavy rain will impact portions of
southwestern Buchanan, Johnson, Benton, northern Washington,
southwestern Linn and eastern Iowa Counties through 230 AM CDT...

At 128 AM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from 6 miles southwest of
Dysart to near Oxford to near Wayland. Movement was east at 25 mph.

HAZARD...Heavy rainfall, lightning and additional rainfall of 1 to 2
        inches.

SOURCE...Radar indicated.

IMPACT...Ponding of ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations in the path of these storms include Coralville, Tiffin,
North Liberty, University Heights, Hills, Oakdale, Garrison, Iowa
City, Lake Macbride State Park, Vinton, Solon, Mount Auburn and
Urbana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 220 and 253.
 Interstate 380 between mile markers 1 and 28, and between mile
markers 39 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4221 9230 4230 9203 4230 9194 4181 9137
      4146 9137 4138 9185 4165 9197 4192 9230
TIME...MOT...LOC 0628Z 251DEG 21KT 4210 9240 4166 9183 4119 9161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Special weather statement, Jun 25, 2:30 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
230 AM CDT Sat Jun 25 2022

IAZ040-041-051-052-063>065-076-077-250830-
Linn IA-Buchanan IA-Keokuk IA-Delaware IA-Benton IA-Iowa IA-
Washington IA-Cedar IA-Johnson IA-
230 AM CDT Sat Jun 25 2022

...Thunderstorms producing heavy rain will impact portions of
southeastern Buchanan, northeastern Keokuk, west central Cedar,
Johnson, Benton, northwestern Washington, southwestern Delaware,
Linn and eastern Iowa Counties through 330 AM CDT...

At 227 AM CDT, Doppler radar was tracking heavy rain producing
thunderstorms along a line extending from La Porte City to near
Hills. Movement was northeast at 20 mph.

HAZARD...Heavy rainfall, lightning and additional rainfall of 1 to 2
         inches.

SOURCE...Radar indicated.

IMPACT...Ponding of ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Strong thunderstorms will be near...
  University Heights and Hills around 230 AM CDT.
  Iowa City around 235 AM CDT.

Other locations in the path of these storms include West Branch.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 215 and 253.
 Interstate 380 between mile markers 1 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If rainfall does not slow soon a flash flood warning may be needed
soon for some areas, especially the Iowa City area.

&&

LAT...LON 4230 9230 4230 9159 4192 9136 4156 9137
      4149 9194 4191 9230
TIME...MOT...LOC 0727Z 239DEG 15KT 4231 9218 4158 9148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Jun 25, 2:40 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT SAT JUN 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     HEAVY RAIN       1 NW BELLE PLAINE       41.90N 92.28W
06/25/2022  M3.05 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL FROM 1130 PM TO 230 AM. HAS SINCE
            STOPPED.

&&

ARG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:26 AM CDTSpecial Weather StatementDVNIowa64 min
Jun 25, 1:30 AM CDTSpecial Weather StatementDVNBenton, Johnson60 min
Jun 25, 2:30 AM CDTSpecial Weather StatementDVNBenton, Iowa, Johnson, Linn60 min
Jun 25, 4:43 AM CDTSpecial Weather StatementDVNBuchanan, Cedar, Jones, Linn, Muscatine62 min
Jun 25, 5:44 AM CDTSpecial Weather StatementDVNBuchanan, Cedar, Clinton, Delaware, Jones, Linn and 2 more76 min
Jun 25, 5:48 AM CDTFlash Flood WarningDVNBenton, Buchanan, Linn6 hr
Jun 25, 6:45 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Muscatine, Scott45 min
Jun 25, 9:56 AM CDTRiver Flood WarningDVNClinton, Scott8 days
Jun 25, 5:42 PM CDTSpecial Weather StatementDVNMuscatine48 min

Nearby

Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.